Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 3, NWS San Angelo, TX

May 24, 2022Brown County, Coleman County, Texas

NWS San Angelo, TX issued this tornado warning at May 24, 2022, 4:49 PM CDT for Brown County, Coleman County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2022, 4:49 PM CDT (21:49 UTC)
Expired
May 24, 2022, 5:30 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Brown County, TX, Coleman County, TX

What was reported inside it

TimeReportWhereRemark
May 24, 5:34 PM CDTHAIL 1.254 N Whon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

499 
WFUS54 KSJT 242149
TORSJT
TXC049-083-242230-
/O.NEW.KSJT.TO.W.0003.220524T2149Z-220524T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
449 PM CDT Tue May 24 2022

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Brown County in west central Texas...
  Southeastern Coleman County in west central Texas...

* Until 530 PM CDT.
    
* At 449 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Mozelle, or near Gouldbusk, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Trickham around 525 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Mozelle, Shields and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3153 9956 3166 9955 3176 9913 3150 9913
TIME...MOT...LOC 2149Z 266DEG 21KT 3161 9947 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KB
2 follow-up statements
306 
WWUS54 KSJT 242201
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
501 PM CDT Tue May 24 2022

TXC049-083-242230-
/O.CON.KSJT.TO.W.0003.000000T0000Z-220524T2230Z/
Brown TX-Coleman TX-
501 PM CDT Tue May 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN BROWN AND SOUTHEASTERN COLEMAN COUNTIES...
    
At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Shields, or near Gouldbusk, moving east at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Trickham around 515 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3153 9950 3168 9948 3176 9913 3150 9913
TIME...MOT...LOC 2201Z 271DEG 28KT 3160 9938 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KB
035 
WWUS54 KSJT 242215
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
515 PM CDT Tue May 24 2022

TXC049-083-242230-
/O.CON.KSJT.TO.W.0003.000000T0000Z-220524T2230Z/
Brown TX-Coleman TX-
515 PM CDT Tue May 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN BROWN AND SOUTHEASTERN COLEMAN COUNTIES...
    
At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Trickham, moving east at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Trickham around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3152 9938 3170 9937 3173 9913 3150 9913
TIME...MOT...LOC 2214Z 269DEG 23KT 3159 9929 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 1:31 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 24, 1:31 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
131 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 130 PM CDT Tue May 24 2022

...Severe Weather Outbreak Possible This Afternoon and Evening...

The latest mesoanalysis indicates an outflow boundary along a San
Angelo to Brownwood line. A dryline was located west of our area
in the Trans Pecos. The warm sector was located across the
southern half of the area with SBCAPES of 1500 to 2000 J/kg,
locally 2500 J/kg. The effective shear is strong, 35 to 45 knots.

The Hi-Res models indicates initial storms will be supercells
developing, mainly across the Concho Valley and Northern Edwards
Plateau late this afternoon and early evening. These storms may
produce very large hail, damaging winds and isolated tornadoes.
Then a QLCS system will move east-southeast across much of the
area this evening and exiting the southern part of the area by
midnight. The main hazards will be damaging winds and hail with
these storms. Also, localized flash flooding is possible due to
heavy rainfall and possible training of storms. Look for isolated
to scattered showers and a few thunderstorms after midnight and
then a dry forecast for Wednesday. Look for nice weather on
Wednesday with highs in the 70s to lower 80s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 130 PM CDT Tue May 24 2022

By Wednesday night, showers and storms will be along the TX
coast, and our area will be under the influence of northwest flow
aloft, resulting in drying and clearing conditions. With clear
skies, dry air, and light winds, lows will be able to drop into
the lower 50s to around 60 degrees, well below normal values.

A warm-up is still anticipated from Thursday through the weekend,
as upper level ridging and the low level thermal ridge move back
into the area. By Saturday, triple digit heat is expected at most
locations north of an Ozona to San Saba line. Winds are also
expected to pick up out of the southwest from Saturday through the
first half of next week, resulting in increased fire weather
concerns.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Tue May 24 2022

Expect isolated to scattered thunderstorms from mid afternoon
through midnight. The conditions are favorable based on
instability and vertical wind shear that some storms may be
severe. Going with the most aggressive for the KSJT/KABI
terminals with TEMPO wind gusts to 40 knots in TSRA early this
evening. Otherwise have VCTS at the remaining terminals. A cold
front will move through this evening with north winds expected
behind the front. Otherwise, expect mainly VFR for the next 24
hours. However, some patchy low clouds are possible for a few
hours Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     54  77  52  88 /  60   0   0   0
San Angelo  55  81  53  92 /  60   0   0   0
Junction    59  80  54  91 /  70  10   0   0
Brownwood   56  78  52  88 /  80   0   0   0
Sweetwater  52  78  55  90 /  40   0   0   0
Ozona       57  80  56  89 /  60   0   0   0
Brady       58  78  54  89 /  80  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....20
AVIATION...21
Hazardous weather outlook, May 24, 1:20 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
120 PM CDT Tue May 24 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
120 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across all of West Central Texas
this afternoon and overnight. The main hazards will be very large
hail and damaging winds, although isolated tornadoes are also
possible. In addition, heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 24, 4:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 NE SHERWOOD           31.33N 100.75W
05/24/2022  E3.00 INCH       IRION              TX   TRAINED SPOTTER

&&

SN
Local storm report, May 24, 4:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 N SHERWOOD            31.35N 100.80W
05/24/2022  E2.50 INCH       IRION              TX   PUBLIC

&&

SN
Local storm report, May 24, 4:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 S TANKERSLEY          31.32N 100.64W
05/24/2022  E2.50 INCH       TOM GREEN          TX   PUBLIC

&&

SN
Local storm report, May 24, 4:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
424 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 N KNICKERBOCKER       31.31N 100.63W
05/24/2022  E4.00 INCH       TOM GREEN          TX   PUBLIC

&&

SN
Local storm report, May 24, 4:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 NNE TANKERSLEY        31.36N 100.64W
05/24/2022  E2.50 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&

SN
Local storm report, May 24, 4:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
445 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             5 NNE CHRISTOVAL        31.26N 100.47W
05/24/2022  E2.50 INCH       TOM GREEN          TX   PUBLIC

&&

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:04 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green41 min
May 24, 3:21 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green54 min
May 24, 3:37 PM CDTSevere Thunderstorm WarningSJTCrockett53 min
May 24, 3:41 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green49 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels63 min
May 24, 3:50 PM CDTSevere Thunderstorm WarningSJTCrockett55 min
May 24, 4:03 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTIrion, Tom Green42 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton62 min
May 24, 4:30 PM CDTFlash Flood Warning Considerable damage threatSJTTom Green3 hr
May 24, 4:34 PM CDTAreal Flood AdvisorySJTColeman, Concho, Runnels3 hr
May 24, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown, Coleman56 min
May 24, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett, Schleicher, Tom Green39 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green49 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton60 min
May 24, 4:57 PM CDTSpecial Weather StatementSJTTom Green48 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch45 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels28 min
May 24, 5:28 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTBrown, Coleman62 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningSJTColeman, Concho29 min
May 24, 5:53 PM CDTTornado WarningSJTBrown52 min
May 24, 6:04 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba41 min
May 24, 6:06 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Coleman, Concho, McCulloch3 hr
May 24, 6:23 PM CDTSpecial Weather StatementSJTSchleicher52 min
May 24, 6:28 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Concho, McCulloch3 hr
May 24, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Irion, Sterling, Tom Green57 min
May 24, 6:35 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTMcCulloch, San Saba55 min
May 24, 6:42 PM CDTTornado WarningSJTSterling33 min
May 24, 6:45 PM CDTSpecial Weather StatementSJTTom Green45 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.